Alert archive / Wisconsin / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Duluth, MN

September 13, 2005Burnett County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Sep 13, 2005, 12:01 AM CDT for Burnett County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 12:01 AM CDT (05:01 UTC)
Expired
Sep 13, 2005, 6:00 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Burnett County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 130503
FFWDLH
WIC013-131100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1201 AM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BURNETT COUNTY IN NORTHWEST WISCONSIN

* UNTIL 600 AM CDT

* AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR           
  INDICATED FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER THE    
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  RIVERSIDE...WEBSTER...AND SIREN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4570 9277 4574 9210 4612 9211 4612 9223

$$

04
2 follow-up statements
000 
WGUS73 KDLH 130620
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
112 AM CDT TUE SEP 13 2005

WIC013-131100-
BURNETT WI-
112 AM CDT TUE SEP 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR BURNETT
COUNTY...

AT 1 AM CDT...A NATIONAL WEATHER SERVICE WEATHER OBSERVER ABOUT 7 
MILES SOUTH OF DANBURY REPORTED ABOUT 6 INCHES OF TOTAL RAINFALL 
THROUGH 1 AM. THE RAIN CAME DURING A PERIOD OF 24 HOURS...WITH A 
MAJORITY COMING FROM MONDAY EVENING AND EARLY THIS MORNING.

HEAVY RAIN WILL CONTINUE TO FALL ACROSS BURNETT COUNTY DURING THE 
EARLY MORNING HOURS...WITH ANOTHER INCH OR SO OF RAINFALL EXPECTED 
THROUGH 6 AM. SOME OF THE COMMUNITIES THAT WILL SEE THE HEAVY 
RAINFALL INCLUDE DANBURY...WEBSTER...HERTEL...SIREN AND GRANTSBURG. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4570 9277 4574 9210 4612 9211 4612 9223

$$

DAP
000 
WGUS73 KDLH 130927
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
426 AM CDT TUE SEP 13 2005

WIC013-130936-
BURNETT WI-
426 AM CDT TUE SEP 13 2005

...THE FLASH FLOOD WARNING FOR BURNETT COUNTY IS CANCELLED...

THE RAIN OVER BURNETT HAS ABOUT ENDED WITH NO FURTHER REPORTS OF 
SERIOUS FLOODING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 4570 9277 4574 9210 4612 9211 4612 9223

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:51 PM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 2:51 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT MON SEP 12 2005

.DISCUSSION...FORECAST CONCERNS ARE ON PCPN TONIGHT AND TUESDAY. 18Z
MSAS SFC PRESSURE PLOT FEATURED A SLOW MOVING COLD FRONT SNAKING ITS
WAY THROUGH THE WESTERN PORTION OF THE FA. FIRST BATCH OF TSRA
DEPARTING THE MN ARROWHEAD ATTM. HOWEVER...SHRA CONTINUE TO
DEVELOP/SPREAD INTO THE SOUTHERN HALF. THIS PCPN IS STICKING CLOSE
TO THE FRONT AND AIDED BY UPPER LEVEL SHORT WAVE LIFTING NE ACROSS
MN. THE FRONT WILL CRAWL INTO NW WI BY 12Z TUESDAY WITH PRIMARY
FOCUS OF THE PCPN CONTINUING TO BE ALONG THE FRONT. SOME PCPN WILL
ALSO OCCUR BEHIND THE FRONT IN AREA OF UPPER LEVEL DIVERGENCE AND
EMBEDDED SHORT WAVE ENERGY IN SW FLOW ALOFT. TIMING WILL BE
DIFFICULT AND HAVE ATTEMPTED TO GIVE SOME RESOLUTION.

NEXT PIECE OF SHORT WAVE ENERGY IMPACTS THE FA ON TUESDAY
AFTERNOON. NOT AS MUCH MOISTURE TO WORK WITH THIS TIME...BUT TSRA
POSSIBLE IN EASTERN PORTION OF WI FA NEAR AXIS OF
INSTABILITY/PROXIMITY OF FRONTAL BOUNDARY. ONLY EXPECT SHRA
ELSEWHERE. PCPN DIMINISHES TUESDAY EVENING AS FRONTAL BOUNDARY
DEPARTS AND SFC HIGH BUILDS IN AND LASTS THROUGH WEDNESDAY EVENING.

PCPN RETURNS TO THE WESTERN PORTION OF THE FA LATE WEDNESDAY NIGHT
AS NEXT UPPER LEVEL SHORT WAVE APPROACHES THE FA. THIS SHORT WAVE
WILL HELP PUSH A SFC WARM FRONT THROUGH THE FA AND SHOULD GENERATE
SOME TSRA ON THURSDAY.

&&

.AVIATION...A COLD FRONT SLOWLY TRACKING EAST ACROSS THE UPPER
MIDWEST WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TONIGHT...MAINLY EAST OF A LINE FROM BRD TO HIB TO
ELO. MVFR-IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THESE
STORMS...ALONG WITH STRONGER AND VARIABLE WINDS. BECAUSE OF THE
INCREASED SURFACE MOISTURE...AREAS OF FOG ARE ALSO EXPECTED TO
DEVELOP ACROSS MUCH OF THE UPPER MIDWEST TONIGHT...AGAIN WITH
MVFR-IFR CONDITIONS. AS THE FRONT AND THUNDERSTORMS MOVES OFF TO THE
EAST...CIGS AND VSBYS WILL IMPROVE ACROSS THE AREA TUESDAY
MORNING...WITH WINDS TURNING OUT OF THE WEST AND STRENGTHENING
DURING THE DAY TUESDAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/BERDES
Hazardous weather outlook, Sep 12, 7:00 AM CDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT MON SEP 12 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CDT MON SEP 12 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE FORECAST AREA TODAY AND
TONIGHT. THE STORMS WILL ACCOMPANY A FRONTAL SYSTEM MOVING SLOWLY
FROM WEST TO EAST. SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALIZED HEAVY RAIN IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY...INTO WEDNESDAY
MORNING. MORE STORMS ARE FORECAST FOR THURSDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:25 PM CDTSevere Thunderstorm WarningDLHBurnett59 min
Sep 12, 11:57 PM CDTSevere Thunderstorm WarningDLHWashburn48 min
Sep 13, 12:38 AM CDTSevere Thunderstorm WarningDLHSawyer37 min

Nearby

Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.